MAUDE Adverse Event Report: COOK INC LOCK PERICARDIOCENTESIS CATHETER SET; GBX CATHETER, IRRIGATION

COOK INC LOCK PERICARDIOCENTESIS CATHETER SET; GBX CATHETER, IRRIGATION
Catalog Number C-PCS-830-LOCK
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 02/20/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
The international customer reported during the use of the lock pericardiocentesis catheter set, using the seldinger technique for drain placement to drain fluid in left lower quadrant.The customer stated they no this is considered as off label.The straw colored fluid was drained on first pass of needle at five centimeters (cm).Dilation was done and allowed to drained catheter over wire.It was reported on attempt to remove wire, there was significant resistance noted and the wire appeared to be shearing.The drain was removed completely and no wire remained in situ was confirmed by abdominal ultrasound.It was reported the product was used for this procedure many times without adverse effect, and agreed it may have been user error.The patient did not experience any adverse effects due to this occurrence.The customer reported the device is available for return, but has not been received for evaluation as of the date of this report.
 
Additional Manufacturer Narrative
Investigation - evaluation: the device was returned in a used and damaged condition.The safety wire had separated from the distal weld and protruded from the coils.Additionally some offset coils were noted.A document-based investigation was performed.There is no evidence to suggest the finished product was not made to specifications.Review of the device history record of the finished product shows no nonconforming events that could contribute to this failure mode.A complaint history search revealed that there were no other reported complaints for this lot number.The root cause is likely to be product use related, specifically not following instructions.This set is meant to remove fluid from the pericardial sac, but the customer used it in the lower left quadrant.Additionally, the aspiration was started while the wire guide was still within the catheter.The attached ifu states that this set is intended to remove fluid from the pericardial sac, and to remove the wire guide before aspirating.There was no reported difficulty with the wire guide until the aspiration began, so it is likely that this step caused the cascade of problems affecting the device.Per the [quality engineering] risk assessment, no further action is required.Monitoring will continue to be performed for similar complaints.
 
Event or Problem Description
No additional information was reported since the submission of the initial report on 03/28/2018.

Brand Name
LOCK PERICARDIOCENTESIS CATHETER SET
Common Device Name
GBX CATHETER, IRRIGATION
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key7377264
Report Number1820334-2018-00426
Device Sequence Number13959044
Product Code GBX
UDI-Device Identifier00827002024335
UDI-Public(01)00827002024335(17)200801(10)8110324
Combination Product (Y/N)N
Initial Reporter CountryAU
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 08/21/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberC-PCS-830-LOCK
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 02/28/2018
Supplement Date Received by Manufacturer08/10/2018
Initial Report FDA Received Date03/28/2018
Supplement Report FDA Received Date08/21/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age60 YR
Patient Weight70